P449. Long-term increase of serum cholesterol level in ulcerative colitis patients treated with cyclosporine: an underdiagnosed side effect frequently associated with other drug-related complications
A. Balint1, K. Farkas1, S. Monika2, Z. Szepes1, F. Nagy1, T. Wittmann1, T. Molnar1, 1University of Szeged, First Department of Medicine, Szeged, Hungary, 2University of Szeged, Department of Medical Physics and Informatics, Szeged, Hungary
Cyclosporine is one of the recommended therapeutic choices in severe ulcerative colitis (UC) refractory to steroid therapy, although several serious side-effects may limit the use of the drug. Cyclosporine has been reported to increase the total cholesterol level; however the change in the serum cholesterol levels before and after cyclosporine therapy has not been examined in UC patients. The aim of this study was to compare the serum cholesterol levels before and after the cyclosporine therapy in patients with refractory UC and to examine the association between serum cholesterol level and other common side-effects.
We retrospectively assessed the serum cholesterol levels of UC patients who had been treated with cyclosporine. Data of 72 patients (39 female, 33 male, mean age at diagnosis 31.7 years, mean disease duration: 13.5 years) were analyzed statistically.
The mean age of UC patients at the start of cyclosporine therapy was 40.3 years, and the mean disease duration at the beginning of the therapy was 8.6 years. The median duration of cyclosporine therapy was 9.6 months, and side effects developed in 52 patients. 65% of them developed increased cholesterol levels. The mean levels of serum cholesterol were 4.48, 6.1 and 5.08 mmol/l at the beginning, during and at the end of the therapy. Elevated serum cholesterol levels were detected in 27% of the patients. Serum cholesterol level was significantly increased during and after stopping cyclosporine therapy compared the time before the use of the drug (p < 0.001, p < 0.004). However, cholesterol levels measured during the therapy was significantly higher compared to the time after stopping cyclosporine (p < 0.001). Significant association was found between the increased serum cholesterol levels and side effects developing during cyclosporine therapy.
Our findings suggest that cyclosporine therapy may result in increased serum cholesterol levels even in long-term after stopping the therapy. Considering that cholesterol level were significantly more common in patients developing drug-related complications, routine measurement of serum cholesterol can increase the safety of the drug.